SMITH & NEPHEW, INC. OXINIUM FEM HD 12/14 32MM -3; PROSTH, HIP, SEMI-CONST, MET/CERAM/POLY, CEMENT OR NON-POROUS, UNCEMENT
Back to Search Results |
| Model Number |
71343203 |
| Medical Device Problem Code |
Adverse Event Without Identified Device or Use Problem (2993)
| Health Effect - Clinical Codes |
Failure of Implant (1924); Pain (1994); Appropriate Clinical Signs, Symptoms and Conditions Term/Code Not Available (4581)
| Date of Event |
03/08/2020
Type of Reportable Event
Serious Injury
Event or Problem Description
It was reported that, a patient said her hip did not feel right, after an x-ray review, there was uneven wear on the poly liner.His concern is excessive wear at the poly head interface.Revision surgery was performed.
Additional Manufacturer Narrative
The associated device, used in treatment, was returned and evaluated.The lab analysis was concluded and confirmed that the 32 mm -3 oxinium head revealed scratches, gouges, and scarring on the articulating surface, near and on the flat/rim of the head, and on the chamfer (near the female taper).The id female taper shows additional faint, radial scratches, which may indicate signs of strong fixation between the head and the stem interface, as designed.Also, a scratch on the flat of the id surface, near the ¿zr¿ laser etching.The 32mm, 20-degree xlpe reflection acetabular liner exhibited scratches along the entire surface of the rim, including the 20-degree anteversion lip/overhang.Discoloration and gouging observed on the outer edge of the rim and rotational tabs.Rim & rotational tab discoloration is likely due to embedded biological fluid in the gouging, and the gouging was possibly caused during the implant removal process.Possible slight wear locations visible along the 20-degree anteversion lip/overhang and id intersection.Rim & rotational tab discoloration is likely due to embedded biological fluid in the gouging, and the gouging was possibly caused during the implant removal process.The acetabular liner depicted a brown/orange/reddish, opaque discoloration tint, or staining all over with seemingly perfect circular patterns on the od that had appeared to be the original color of the liner (difficult to capture in an image, but visible to the naked eye with the right lighting angle).This tint or staining is typically due to biological fluids and the non-tinted/stained circular patterns on the od are from the screw hole pattern from the acetabular shell, indicating that the liner was well fixed into the shell, as designed.A dimensional analysis of the liner was performed.A few dimensions were not able to be inspected dimensionally due to damage on the rotational and translational locking features, however all other dimensions measured within tolerance.No evidence of deviation in processing or material was found for the retrieved items.Destructive testing was not performed during this examination.No conclusions as to the cause of this reported issue can be determined.The clinical/medical evaluation concluded that smith and nephew has not received adequate clinical documentation to perform a thorough medical evaluation nor was the reported x-ray showing there was uneven wear on the poly liner provided.Additionally, the product evaluation concluded there was no evidence of deviation in the processing or material was found, nor could a conclusion as to the cause of the reported issue be determined.Based on the information provided, the impact to the patient beyond that which has already be reported could not be determined.Therefore, no further clinical/medical assessment is warranted at this time.Should any additional relevant clinical information be provided, this complaint would be re-assessed.A review of complaint history did not reveal similar events for the listed device.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file and instructions for use documents revealed this failure mode and potential harm was previously identified.The anticipated risk level is still adequate.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.A contribution of the device to the reported event could be corroborated as the device shows signs of damage/wear.Wear potential causes could include but are not limited to friction, joint tightness or lifetime of device.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.
Additional Manufacturer Narrative
Sections b3, b4, b7 and d10 were updated due to new information.
Event or Problem Description
It was reported that after a right thr performed on (b)(6) 2019 due to degenerative arthritis, patients complaints of pain.X-rays and bone scan confirmed eccentric acetabular wear with superior migration of the femoral head compatible with early poly-degradation.Patients underwent revision surgery on february 17, 2021 in which the femoral head and liner were explanted, and new smith-nephew devices were implanted in its place.The plaintiff's outcome is unknown.
Additional Manufacturer Narrative
H3, h6: the associated device was returned and evaluated.A visual inspection of the returned device confirmed the stated failure mode.The device has scratches on the inferior part of the head.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.The clinical/medical evaluation concluded that it should be noted the acetabular component was implanted with increased anteversion.The surgical technique indicates the acetabular shell is to be implanted ¿in approximately 45° of abduction and 20° of anteversion for final position of the acetabular component.¿ the revision operative report did not note findings consistent with the reported ¿early polydegradation.¿ it cannot be concluded the reported event is associated with an implant malperformance of failure of the implant.The patient impact beyond the revision cannot be determined; however, it is noted the was ¿doing everything she wants to do, no pain.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A review of ifu for total hip systems revealed that wear of polyethylene, metal, and ceramic articulating surfaces of acetabular components may occur and has been identified in the adverse events in primary and revision surgery section.Higher rates of wear may shorten the useful life of the prosthesis and lead to earlier revision surgery to replace the worn prosthetic components.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.A contribution of the device to the reported event could be corroborated as the device shows signs of damage/wear.Possible causes could include but not limited to traumatic injury, joint tightness, material in use, patient reaction.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.
Event or Problem Description
It was reported that after a right thr performed on (b)(6) 2019 due to degenerative arthritis.Patient complaints of pain.X-rays and bone scan confirmed eccentric acetabular wear with superior migration of the femoral head compatible with early poly-degradation.Patient underwent revision surgery on (b)(6), 2021 in which the femoral head and liner were explanted, and new smith-nephew devices were implanted in its place.The plaintiff's outcome is unknown.
Additional Manufacturer Narrative
The associated device was returned and evaluated and the failure mode was confirmed.Visual inspection of retrieved 32mm -3 oxinium head revealed scratches, gouges, and scarring on the articulating surface, near and on the flat/rim of the head, and on the chamfer (near the female taper).The id female taper shows additional faint, radial scratches, which may indicate signs of strong fixation between the head and the stem interface, as designed.Also, a scratch on the flat of the id surface, near the ¿zr¿ laser etching.The 32mm, 20-degree xlpe reflection acetabular liner exhibited scratches along the entire surface of the rim, including the 20-degree anteversion lip/overhang.Discoloration and gouging observed on the outer edge of the rim and rotational tabs.Rim and rotational tab discoloration are likely due to embedded biological fluid in the gouging, and the gouging was possibly caused during the implant removal process.Possible slight wear locations visible along the 20-degree anteversion lip/overhang and id intersection.The acetabular liner depicted a brown/orange/reddish, opaque discoloration tint, or staining all over with seemingly perfect circular patterns on the od that had appeared to be the original color of the liner (difficult to capture in an image, but visible to the naked eye with the right lighting angle).This tint or staining is typically due to biological fluid and the non-tinted/stained circular patterns on the od are from the screw hole pattern from the acetabular shell, indicating the liner was well fixed into the shell, as designed.A dimensional analysis of the liner was performed.A few dimensions were not able to be inspected dimensionally due to damage on the rotational and translational locking features, however, all other dimensions measured within tolerance.No evidence of deviation in processing or material was found for the retrieved items.Destructive testing was not performed during this examination.No conclusions as to the cause of this reported issue can be determined.A review of complaint history for the part number over the past 24 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.The clinical/medical evaluation concluded that it should be noted the acetabular component was implanted with increased anteversion.The surgical technique indicates the acetabular shell is to be implanted in approximately 45° of abduction and 20° of anteversion for final position of the acetabular component.The revision operative report did not note findings consistent with the reported ¿early polydegradation.¿ it cannot be confirmed if the abduction angle of the shell and the reported event is associated with an implant malperformance or failure of the implant based on the images provided; but the shell does not appear to have migrated.The patient impact beyond the revision cannot be determined.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file and instructions for use document revealed this failure mode was previously identified.The anticipated risk level is still adequate.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.A contribution of the device to the reported event could be corroborated as the device shows signs of damage/wear.Possible causes could include but not limited to traumatic injury, joint tightness., patient condition, abnormal motion over time or surgical technique.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.